Increasing Reports of Lung Injuries Caused by Vaping

Butler First Step > Education > Increasing Reports of Lung Injuries Caused by Vaping

Increasing Reports of Lung Injuries Caused by Vaping

In the past month, lung injuries, sometimes severe, have been reported through the Pittsburgh Poison Control Center.  Patients have admitted to using an e-cigarette to vape substances, which include but are not limited to THC, nicotine, CBD, synthetic cannabinoids, or a combination of substances.  The Pittsburgh Poison Control Center, in collaboration with the Pennsylvania Department of Health and Centers for Disease Control and Prevention, continue to gather information to investigate the issue, with at least 4 cases reported at Pittsburgh hospitals last week.

Reported symptoms include:

  • Fever, nausea, vomiting
  • Shortness of breath, cough, chest pain
  • Progression of symptoms over several days
Please note: if you are experiencing sudden onset of these symptoms, contact your doctor or call 911. 

The Centers for Disease Control and Prevention (CDC) is investigating 94 possible cases of “severe lung illness associated with vaping,” which have been reported in 14 states as of Aug 17, according to a statement from the agency. It’s unclear what’s causing the illnesses or even if there is a link between patients’ symptoms and the kinds of products they used.

Read CDC statement for more information.